[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.74.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1971

Atherothrombotic Emboli in the Lower Extremities

Author Affiliations

Honolulu

From the departments of dermatology (Dr. Fisher) and surgery (Dr. Kistner), Straub Clinic, Honolulu. Dr. Fisher is now at the Department of Dermatology, University of California Medical Center, San Francisco.

Arch Dermatol. 1971;104(5):533-537. doi:10.1001/archderm.1971.04000230075013
Abstract

Two patients had atherothrombotic emboli in the lower extremities. They presented a cutaneous syndrome whose features include the sudden onset of pain in the distal part of the legs, feet, or toes, and the development in these areas of dusky erythema, petechiae, painful erosions, livedo reticularis, and tender nodular lesions. Progression to gangrene would be expected. Aortograms indicated an atherothrombotic plaque within the left ileofemoral artery in one case and within a small aortic aneurysm in the other. Surgical resection of the vessels containing the embolic source effected resolution of the signs and symptoms. The clinical similarity of atherothrombotic emboli of the lower extremities to a variety of small vessel diseases is stressed. Skin and muscle biopsies followed by aortogram should be considered in a patient presenting any of the above ischemic cutaneous features of the lower extremities.

×